Treatment side effects

Hi there, I’m due to start treatment for Myeloma in January. I will be on Daratumumab (Darzalex) Bortezomib (Velcade) Thalidomide and Dexamethasone. How soon can I expect to experience any side effects? If any of you lovely people have experienced nausea/vomiting on this treatment, what antiemetic did you find most effective?
Thank you from an anxious newbie,
Charlotte

4 Likes

Hi @Spooder I think it is very natural to be anxious of the unknown.
Others may be able to share their personal experiences. but we are all very unique, special individuals and your experiences might be very different
Perhaps these are great questions to ask your treatment team as they know your medical history as well.
They will also be able to advise you if you do get any side effects like nausea/vomiting.
We will be here for you when you would like to post.
I would like to hear more about you.
If you would like to talk to the Blood Cancer UK support line, opening hours apply, they are on 0808 2080 888
The main thing is to really look after yourself and keep posting

Daratumumab is very tolerable I had no sickness with DVD when I started it in 2021

You will be given anti sickness and my experience is to take it straight away don’t wait for sickness to start.
Dex will give you highs and lows it’s also an anti sickness Dex will also disrupt your sleep

Velcade is known to cause peripheral neuropathy which you will be monitored each time and asked questions before it’s given. My advice is to report anything that’s different

Thalidamide I only experienced for 7 weeks which I didn’t respond too back in 2017 I can’t remember much about it

It’s pretty normal to be anxious tell the chemo nurses and they are really good at reassurance
Velcade and dara are both injections
Dara over 15 mins
Velcade in and out
They will be given opposite sides

Dex and thalidamide are tablets

When you have your first lot of treatment you will be there for a while as you will have pre meds before hand and monitored after for reactions

I have had the best response with DVD

1 Like

Thank you for this information. It’s reassuring to hear positive things from those that have experienced this particular treatment. I’m glad you responded well to it. I’m also assuming that you were able to continue with your day-to-day life?

When you say pre-med for the first treatment, is this to relax me, an anti sickness or just a slower start to administering the first doses?

Thanks again
Charlotte

2 Likes

Pre meds are paracetamol, antihistamine and dexamethasone taken an hour before dara is given.

I took time off from work to see how I responded as I had sick pay for 26 weeks and it worked for me as I was very tired and had pain from new lesions in my spine at relapse

I have heard other people have continued working and doing everyday things

1 Like

Thank you. I feel more prepared having this information.

Happy New Year
Charlotte

2 Likes

Hi Charlotte I’m glad I have helped a little. All that you feel is normal
All the very best let us know how you get on
Happy new year to you too x

1 Like

i was on the same meds and didnt need the anti sick tablets at all, i felt jittery with the dex and days i was tired but generally i tolerated all the meds very well. You will be fine :hugs:

2 Likes

Thank you Bitsy, this is really reassuring :blush:

3 Likes

When I was diagnosed with Non-Hodgkins Lymphoma in 2010 I think the thing that worried me the most was side effects of the chemo. I knew very little, if anything, about chemotherapy at the time and no-one around me had any experience either. I honestly expected to be unable to carry out any day to day tasks as I thought I would be too poorly with the side effects. I was on R-CHOP chemo and as it happened although the first dose was a bit of a shock to the system - I had sickness, upset stomach the first night and felt wiped out for a few days afterwards - every other time I had chemo I felt absolutely fine (maybe ever so slightly nauseous but hardly at all). I even managed to move house between chemo 2 and 3!! I don’t have any experience of the chemotherapy you will be having however and everyone reacts differently. What I will say is only do what your body allows and don’t push yourself. As far as nausea is concerned, in my case, I was given an anti nausea medication just prior to receiving the chemo and also tablets to take for a few days afterwards. I would mention this to the oncology team, although I am sure you will probably begiven anti-sickness medication as a precaution. I agree with @2DB take the medication straight away as a precaution rather than waiting for nausea to happen.
Please keep in touch and let us know how you get on.

2 Likes